Alert archive / Alabama / Wind Advisories in 2017
Wind Advisory 7, NWS Huntsville, AL
NWS Huntsville, AL issued this wind advisory at Aug 31, 2017, 2:57 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2017, 2:57 PM CDT (19:57 UTC)
- Expired
- Sep 1, 2017, 3:11 PM CDT
- In force
- 24 hr
- Issued by
- NWS Huntsville, AL
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
252 WWUS74 KHUN 311957 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 257 PM CDT Thu Aug 31 2017 ...Gusty winds expected through Friday afternoon... .As the remnants of Tropical Depression Harvey continue to push across the region, sustained winds will be around 20 to 25 MPH, with higher gusts up to 35 or 40 MPH possible, especially in higher terrain locations. ALZ001>010-016-TNZ076-096-097-012100- /O.NEW.KHUN.WI.Y.0007.170831T1957Z-170901T2100Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 257 PM CDT Thu Aug 31 2017 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT FRIDAY... The National Weather Service in Huntsville has issued a Wind Advisory, which is in effect until 4 PM CDT Friday. * TIMING AND AREAS AFFECTED...from now until 4 PM CDT Friday for all counties in Northern Alabama and portions of Southern Middle Tennessee. * WINDS...Sustained winds will approach 25 MPH with gusts upwards of 35 MPH possible. In higher terrain locations, wind gusts up to 40 MPH will be possible. * IMPACTS...Tree limbs may blow down with wind gusts of this magnitude, and any unsecured belongings may sustain damage. Please move any outdoor furniture (and especially umbrellas) to sheltered locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$ 12
2 follow-up statements
210 WWUS74 KHUN 010918 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 418 AM CDT Fri Sep 1 2017 ALZ001>010-016-TNZ076-096-097-012100- /O.CON.KHUN.WI.Y.0007.000000T0000Z-170901T2100Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 418 AM CDT Fri Sep 1 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * TIMING AND AREAS AFFECTED...until 4 PM CDT for all counties in Northern Alabama and portions of Southern Middle Tennessee. * WINDS...Sustained winds will approach 25 MPH with gusts to 35 MPH possible. In higher terrain locations, wind gusts to 40 MPH are possible. * IMPACTS...Tree limbs may blow down with wind gusts of this magnitude, and any unsecured belongings may sustain damage. Please move any outdoor furniture (and especially umbrellas) to sheltered locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
034 WWUS74 KHUN 012011 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 311 PM CDT Fri Sep 1 2017 ...WIND ADVISORY IS CANCELLED... ALZ001>010-016-TNZ076-096-097-012115- /O.CAN.KHUN.WI.Y.0007.000000T0000Z-170901T2100Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 311 PM CDT Fri Sep 1 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Huntsville has cancelled the Wind Advisory. Westerly winds have already begun to diminish across the region with the departure of the remnants of Harvey to the northeast. This trend will continue through the remainder of the afternoon, and the Wind Advisory has been cancelled. $$ 70/DD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Aug 31, 2:50 PM CDT, 7 minutes earlier.
Area forecast discussion, Aug 31, 2:50 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 250 PM CDT Thu Aug 31 2017 .NEAR TERM...(Tonight) Issued at 249 PM CDT Thu Aug 31 2017 The remnants of TD Harvey continue to rotate across Central MS at this hour, with quite an expansive precip shield blanketing northern MS and Wrn TN this aftn. As of this writing, there are several active Tornado Warnings in place, with a few reports of damage from our fellow NWS Offices to our W. There have been several areas of clearing noted over our CWFA and upstream to the W/SW in recent GOES-16 vis satellite imagery. This has helped temperatures across the area spike into the middle 80s, further destablizing the atomsphere in place across the region. SBCAPEs perked up to around 1500 J/kg with this clearing/additional insolation, so am expecting convection upstream to strengthen rapidly upon development. This is basically the trend we're seeing in Nrn MS as the cells that develop cross over a pseudo-warm front/weak convergence axis draped W-to-E across the area. 0-1km helicities are also increasing as Harvey nears, with pockets of ~350 m2/s2 noted over NW AL per the latest SPC Mesoanalysis. As Harvey continues its NErn progression through the evening, expect that the threat for tornadoes will gradually shift Ewrd, making for a busy evening shift upcoming here at NWS Huntsville. As it stands now, just the Wrn counties of Lauderdale, Colbert, Franklin, Lawrence, Limestone, Morgan, and Cullman Counties are included in Tornado Watch #476 until 8pm this evening. This may need further expansion as the threat shifts, or a new watch may be needed. Gradient winds outside of any thunderstorm activity will also increase as Harvey nears, with sustained winds approaching 20mph, with gusts as high as 30-35mph (or more in higher elevation locations). Will issue a Wind Advisory shortly from now through 21Z Friday to account for these gradient winds. HIRES models all agree that Harvey will finally have pushed N/E of the local area by 12-18Z tomorrow. This will mean that the severe threat tonight will likely be over by midnight, with just widespread showers (and a few rumbles of thunder) lingering through daybreak. Showers will end shortly thereafter with skies gradually clearing from SW to NE through the day. .SHORT TERM...(Friday through Saturday) Issued at 249 PM CDT Thu Aug 31 2017 Clearing skies from SW to NE will be the trend for our CWFA for Friday, with drier air filtering into the area through the day. Highs tomorrow will only climb into the lower 70s after starting out in the upper 60s under the cloud canopy. The dry weather will continue through Saturday, with morning lows starting out very pleasant in the middle to upper 50s! Afternoon highs will climb into the middle to upper 70s, with a few 80-degree readings expected here and there (especially over NW AL). .LONG TERM...(Saturday night through Wednesday) Issued at 249 PM CDT Thu Aug 31 2017 The long-term portion of the forecast begins Saturday night, and the dry weather looks to linger through the entire weekend. Labor Day also looks to be nice and dry as well, with temps topping out in the lower/middle 80s each day and morning lows starting out in the middle 50s/lower 60s. The main items to note in the extended revolve around the below- normal temps to start the week, a stout ridge building over the Wrn CONUS by midweek, with a longwave trof diving Swrd toward the area for the middle of the week as well. This cold front will be the strongest we've seen this season, and will bring a nice early taste of Fall to the TN Valley. Showers/storms will begin to affect the area ahead of the front as early as Tuesday morning, lingering into Wednesday before quickly ending from W to E heading into Wednesday night. Drier air will filter into the region in the fropa's wake, with lows falling into the lower 50s by the end of the extended period Friday morning! Not to tease too much, but models have been dropping temps during this time over the past few days a degree or two each run, so we may end up seeing a few upper 40s (mainly in our TN counties). Stay tuned! && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1255 PM CDT Thu Aug 31 2017 Current MVFR conds at both KMSL/KHSV terminals will rapidly deteriorate over the next several hours as bands of showers/thunderstorms continue to rotate around the remnants of Tropical Depression Harvey. Timing of this occurrence is a little quicker at KMSL, within the next one to two hours, and perhaps three to four hours at KHSV. Ahead of this activity, showers/storms are developing independently and may affect the terminals before this timeframe, but direct impacts from this scenario aren't as likely as the bands from Harvey. Winds will begin to increase rapidly as the center of the circulation nears NW AL later this aftn/evening, so a TEMPO group gusting up to 30kts remains for a couple hours on either side of 00Z. Conditions will quickly improve overnight with only lingering showers through 01/08-10Z and then only lingering low clouds through daybreak. Low clouds will gradually break up/clear through the day after the end of the TAF period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 4 PM CDT Friday for ALZ001>010-016. TN...Wind Advisory until 4 PM CDT Friday for TNZ076-096-097. && NEAR TERM...12 SHORT TERM...12 LONG TERM...12 AVIATION...12 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Aug 31, 11:25 AM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 1125 AM CDT Thu Aug 31 2017 ALZ001>010-016-TNZ076-096-097-011100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 1125 AM CDT Thu Aug 31 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Brief tornadoes will be possible this afternoon and evening as the remnants of Tropical Depression Harvey move across the region. A Tornado Watch is in effect for portions of Northwestern Alabama through 8 PM CDT this evening for the following counties: Lauderdale, Colbert, Franklin, Lawrence, Limestone, and Cullman Counties. Additional strong to severe storms will develop across the entire area, with damaging wind gusts and torrential rainfall likely. Rainfall totals upwards of two to three inches are likely across the area, with the highest rainfall totals occurring over Northwestern Alabama, closer to the track of Harvey. Isolated higher amounts up to four inches are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated thunderstorms are possible during Friday, as the remnants of Harvey move into the Ohio Valley. While heavy downpours and gusty winds could accompany the stronger storms, widespread severe weather is not anticipated. Scattered thunderstorms return to the forecast next Tuesday and Wednesday, as a cold front moves across the area. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is requested from early this afternoon through late tonight. 12
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:46 PM CDT | Tornado Warning | HUN | Lawrence | 29 min |
| Aug 31, 6:24 PM CDT | Special Weather Statement | HUN | Colbert, Franklin | 51 min |
Nearby
Wind Advisories in Alabama, 2017Wind Advisories in Tennessee, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.